INTRODUCTION. High-dose insulin therapy, along with glucose supplementation, has emerged as an effective treatment for severe beta-blocker and calcium channel-blocker poisoning. We review the experimental data and clinical experience that suggests high-dose insulin is superior to conventional therapies for these poisonings. PRESENTATION AND GENERAL MANAGEMENT. Hypotension, bradycardia, decreased systemic vascular resistance (SVR), and cardiogenic shock are characteristic features of beta-blocker and calcium-channel blocker poisoning. Initial treatment is primarily supportive and includes saline fluid resuscitation which is essential to correct vasodilation and low cardiac filling pressures. Conventional therapies such as atropine, glucagon and calcium often fail to improve hemodynamic status in severely poisoned patients. Catecholamines can increase blood pressure and heart rate, but they also increase SVR which may result in decreases in cardiac output and perfusion of vascular beds. The increased myocardial oxygen demand that results from catecholamines and vasopressors may be deleterious in the setting of hypotension and decreased coronary perfusion. METHODS. The Medline, Embase, Toxnet, and Google Scholar databases were searched for the years 1975-2010 using the terms: high-dose insulin, hyperinsulinemia-euglycemia, beta-blocker, calcium-channel blocker, toxicology, poisoning, antidote, toxin-induced cardiovascular shock, and overdose. In addition, a manual search of the Abstracts of the North American Congress of Clinical Toxicology and the Congress of the European Association of Poisons Centres and Clinical Toxicologists published in Clinical Toxicology for the years 1996-2010 was undertaken. These searches identified 485 articles of which 72 were considered relevant. MECHANISMS OF HIGH-DOSE INSULIN BENEFIT. There are three main mechanisms of benefit: increased inotropy, increased intracellular glucose transport, and vascular dilatation. EFFICACY OF HIGH-DOSE INSULIN. Animal models have shown high-dose insulin to be superior to calcium salts, glucagon, epinephrine, and vasopressin in terms of survival. Currently, there are no published controlled clinical trials in humans, but a review of case reports and case series supports the use of high-dose insulin as an initial therapy. HIGH-DOSE INSULIN TREATMENT PROTOCOLS. When first introduced, insulin doses were cautiously initiated at 0.5 U/kg bolus followed by a 0.5-1 U/kg/h continuous infusion due to concern for hypoglycemia and electrolyte imbalances. With increasing clinical experience and the publication of animal studies, high-dose insulin dosing recommendations have been increased to 1 U/kg insulin bolus followed by a 1-10 U/kg/h continuous infusion. Although the optimal regimen is still to be determined, bolus doses up to 10 U/kg and continuous infusions as high as 22 U/kg/h have been administered with good outcomes and minimal adverse events. ADVERSE EFFECTS OF HIGH-DOSE INSULIN. The major anticipated adverse events associated with high-dose insulin are hypoglycemia and hypokalemia. Glucose concentrations must be monitored regularly and supplementation of glucose will likely be required throughout therapy and for up to 24 h after discontinuation of high-dose insulin. The change in serum potassium concentrations reflects a shifting of potassium from the extracellular to intracellular space rather than a decrease in total body stores. CONCLUSIONS. While more clinical data are needed, animal studies and human case reports demonstrate that high-dose insulin (1-10 U/kg/hour) is a superior treatment in terms of safety and survival in both beta-blocker and calcium-channel blocker poisoning. High-dose insulin should be considered initial therapy in these poisonings.